En español |Q. I take care of my 85-year-old aunt, who has urinary incontinence. She had been taking Ditropan, but it didn't seem to help her, so her doctor prescribed Enablex. The drug made her urinate so often and gave her such horrible nightmares, though, that she got no sleep at all. Now he's put her back on the Ditropan. Is there another medication you have had success with that I could ask the doctor about?
A. Urinary incontinence — the loss of bladder control — is a common condition, especially among women and older adults.
Sign up for the AARP Health Newsletter.
Peter Dazeley/Getty Images
There are many types of urinary incontinence, the most prevalent being "urge incontinence" — an urge to urinate so sudden and strong that you often can't get to a bathroom in time. When this type of incontinence has no identifiable cause, it's called "overactive bladder."
The drugs typically used to treat this condition include darifenacin (Enablex), fesoterodine (Toviaz); oxybutynin (Ditropan), solifenacin (Vesicare), tolterodine (Detrol) and trospium (Sanctura). These are all anticholinergics — drugs that block the effects of acetylcholine, a neurotransmitter associated with muscle activation, learning and memory.
I'm sorry to say, however, that your aunt long ago reached the age where anticholinergic drugs should almost certainly be ruled out as a treatment option. In older patients, anticholinergics — like the two your aunt has been prescribed — can cause a wide range of adverse effects, including constipation (which, in turn, can cause urinary incontinence), blurred vision, confusion and short-term memory problems, dizziness, anxiety, depression and hallucinations.
When considering how to treat urinary incontinence it's important to remember two things. First, while the muscles in the bladder and urethra lose some of their strength as we get older (and the bladder also loses some of its capacity), incontinence isn't "normal" at any age. Second, urinary incontinence is a symptom, not a disease. Urge incontinence, for example, may be caused by:
- urinary tract infections
- bladder irritants, including coffee, tea, carbonated drinks, alcohol, and many other foods and beverages
- overhydration, especially before bedtime
- constipation and other bowel problems
- Parkinson's or Alzheimer's disease
- nervous system injuries (such as stroke)
- nervous system damage associated with some diseases, such as multiple sclerosis
Further, many commonly prescribed drugs can also cause incontinence or make it worse. Among them:
- heart medications
- blood-pressure medications (amlodipine, furosemide, hydrochlorothiazide, lisinopril and torsemide, for example)
- muscle relaxants
- sleeping pills
I'd recommend that you work closely with your aunt's physician or other health care provider to determine, if at all possible, what might be causing her incontinence. Smoking or being overweight can be contributing factors, for example.
While it's not always possible to pinpoint a cause — especially with very old patients — I find that adjusting a patient's medications often resolves or, at least, substantially lessens the problem. Some simple behavioral techniques — including bladder training and scheduled toilet trips — can help, too.
If these approaches don't work out, I'd recommend that your aunt try adult diapers, pads or panty liners, which can be purchased just about anywhere. They can be worn comfortably (and invisibly) under everyday clothing and virtually eliminate any risk of embarrassing accidents. In my experience, many patients are reluctant to try this approach, but once over the initial hurdle, come to prefer it for security and peace of mind.
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You?, published by Atria Books.
Also of interest:
Remember to go to the AARP home page every day for great deals and for tips on keeping healthy and sharp.
Discounts & Benefits
Next ArticleRead This